Alert archive / Montana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Glasgow, MT

May 27, 2023Garfield County, Petroleum County, Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at May 27, 2023, 4:42 PM MDT for Garfield County, Petroleum County, Phillips County, Montana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2023, 4:42 PM MDT (22:42 UTC)
Expired
May 27, 2023, 5:45 PM MDT
In force
63 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garfield County, MT, Petroleum County, MT, Phillips County, MT

The radar

The Glasgow radar (KGGW), 109 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:15 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 27, 3:15 PM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
315 PM MDT Sat May 27 2023

.DISCUSSION...
KGGW Radar is back in service.

Upper low/trough over the Pacific Northwest will continue to spin
moisture north into Montana tonight. With clearing across much of
eastern Montana this afternoon, unstable airmass already producing
thunderstorms in two areas. The closest to northeast Montana is in
a disorganized line from the Little Rockies south toward Billings.
The other area is across eastern Wyoming and into southeast
Montana where strong storms are already occuring. Both areas of
storms will be moving generally northward through the evening.
Kept the Flood Watch, although the threat is diminishing with the
prime area along the North Dakota border.

Thunderstorm chances will be diminishing into the early portion of
the week as the Pacific Northwest low splits, with a semi-cut off
low off the California coast and westerly flow across the Northern
Rockies. This will shove the Pacific monsoon moisture eastward and
bring drier downslope flow across Montana.

An upper low drops down the Pacific coast on Wednesday with a
ridge to the east which will turn the flow aloft to a southerly
direction over Montana bringing back the deep moisture and chances
for heavy rain. This pattern is expected to continue into next
weekend.

&&

.AVIATION...
VFR with occasional MVFR to IFR as showers and thunderstorms once
again lift north across the region tonight. Clearing is expected
on Sunday morning, although areas of low cloud or fog could occur
with the wet conditions.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for Central and Southeast
Phillips...Central and Southern Valley...Daniels...Dawson...
Eastern Roosevelt...Garfield...McCone...Northern Phillips...
Northern Valley...Petroleum...Prairie...Richland...Sheridan...
Southwest Phillips...Western Roosevelt...Wibaux.

&&

weather.gov/glasgow

In the hours before

Special weather statement, May 27, 3:10 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Glasgow MT
310 PM MDT Sat May 27 2023

MTZ016-021-022-272215-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
310 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of south central
Phillips, Petroleum and southwestern Garfield Counties through 415 PM
MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Crooked Creek Rec Area, or 23 miles northeast of
Winnett, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winnett, Sand Springs, U L Bend Rec Area, Crooked Creek Rec Area,
Petrolia Lake, Cat Creek and Tiegen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4718 10873 4719 10872 4727 10872 4727 10859
      4730 10859 4731 10834 4732 10833 4732 10832
      4754 10831 4773 10786 4738 10751 4710 10739
      4686 10861 4710 10861 4710 10874
TIME...MOT...LOC 2109Z 231DEG 17KT 4728 10804

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Stoinski
Special weather statement, May 27, 4:06 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Glasgow MT
406 PM MDT Sat May 27 2023

MTZ016-021-022-272300-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
406 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of southern Phillips,
Petroleum and southwestern Garfield Counties through 500 PM MDT...

At 405 PM MDT, local law enforcement reported a strong thunderstorm 9
miles northeast of Mosby, or 29 miles east of Winnett, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Law enforcement.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winnett, Flatwillow, Sand Springs, U L Bend Rec Area, Edwards, Mosby,
Crooked Creek Rec Area, Brusett, Petrolia Lake, Steve Fork, Cat Creek
and Tiegen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4727 10872 4727 10859 4730 10859 4731 10834
      4732 10831 4743 10832 4763 10743 4728 10697
      4686 10731 4685 10789 4682 10785 4680 10785
      4679 10784 4678 10785 4676 10783 4675 10863
      4684 10863 4684 10861 4710 10861 4710 10874
TIME...MOT...LOC 2205Z 237DEG 27KT 4710 10775

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Stoinski
Special weather statement, May 27, 4:37 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Glasgow MT
437 PM MDT Sat May 27 2023

MTZ016-059-272330-
Central and Southeast Phillips MT-Northern Phillips MT-
437 PM MDT Sat May 27 2023

...A strong thunderstorm will impact portions of east central
Phillips County through 530 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Malta, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malta, Saco, Bowdoin and Sleeping Buffalo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4802 10781 4809 10804 4859 10785 4849 10731
TIME...MOT...LOC 2237Z 203DEG 19KT 4812 10789

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Glinskas

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:22 PM MDTSpecial Weather StatementGGWWibaux53 min
May 26, 8:25 PM MDTAreal Flood AdvisoryGGWRichland4 hr
May 26, 8:36 PM MDTAreal Flood AdvisoryGGWDawson, Prairie3 hr
May 26, 9:37 PM MDTAreal Flood AdvisoryGGWDawson, Richland3 hr
May 26, 11:15 PM MDTAreal Flood AdvisoryGGWGarfield, Petroleum3 hr
May 26, 11:58 PM MDTAreal Flood AdvisoryGGWDawson, Richland6 hr
May 27, 3:10 PM MDTSpecial Weather StatementGGWPetroleum65 min
May 27, 4:06 PM MDTSpecial Weather StatementGGWGarfield, Petroleum54 min
May 27, 4:37 PM MDTSpecial Weather StatementGGWPhillips53 min
May 27, 5:05 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Richland, Wibaux55 min
May 27, 5:42 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips, Valley63 min

Nearby

Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.